Two weeks ago on the SexHealthMatters blog, we discussed three types of drugs that can decrease a person’s sex drive: antidepressants, birth control pills, and finasteride (a drug that can treat an enlarged prostate or male-pattern hair loss.)
We’d like to continue that conversation today with some more examples of libido-lowering medications. If you take one of these drugs and feel your sex drive isn’t as strong as it used to be, talk to your doctor. Sometimes, all it takes is a change in the medication or the dosage. (Do not make medication changes on your own, however. Some drug regimens need to be adjusted gradually. Be sure to follow your doctor’s instructions.)
It’s also important to remember that dips in sex drive can have other causes. Your medication may not be entirely to blame. Hormonal changes, stress, fatigue, and anxiety can all interfere with your libido. Your doctor can assess your symptoms and help you determine whether your problems stem from medication or from something else.
Now, let’s take a brief look at some other medications – aside from antidepressants, birth control pills, and finasteride - that can lower libido:
- Opioids. These pain-killing drugs, which include hydrocodone, oxycodone, morphine, and codeine, have been found to lower testosterone levels in men. (Testosterone is a hormone responsible for sex drive in both men and women.) Opioids can be short-acting or long-acting. Short-acting opioids release medication quickly and long-acting opioids take more time. While both types can lower testosterone, this effect is more common in the long-acting variety. (Click here to learn more.) Opioids can affect libido in women, too.
- Antipsychotics. These medications may be used to treat mental health conditions like schizophrenia and bipolar disorder. Older forms of antipsychotics have been associated with low sex drive. Fortunately, newer forms that don’t affect libido as much are now available.
- High blood pressure medications. High blood pressure itself can lower sex drive for both men and women. However, sometimes medications used to treat it don’t help. For example, diuretics (water pills) can lower levels of zinc in the body. Zinc is needed for testosterone production. Beta-blockers can decease testosterone levels as well as make a person feel too “out of it” for sex.
- Benzodiazepines. Sometimes called “tranquilizers,” benzodiazepines may be prescribed for anxiety, insomnia, seizures, alcohol withdrawal, or panic attacks. They can make a person too sedated to have much interest in sex. They are also thought to impair the production of testosterone.
Please note that while our two posts on libido-lowering drugs cover many common examples, other drugs may also have this effect. And it’s possible for drugs to have other sexual side effects, such as erection problems for men and vaginal lubrication difficulties for women.
It’s difficult to know how a medication will affect you. When you start with a new drug, be sure to read the detailed leaflet that comes in the package. This leaflet can answer many of your questions about side effects. Your doctor or pharmacist can also address your concerns, so don’t hesitate to ask.
Have you ever taken a drug that decreased your sex drive? What did you do? Feel free to leave a comment and share your story.
Neel, Jr., Armon B., MD
“7 Meds That Can Wreck Your Sex Life”
(April 25, 2012)
“Low Libido? 11 Drugs That Affect Your Sex Drive”
“What to Do When Pain Medication Is Dulling Your Sex Life”
(Last updated: April 9, 2008)
“Are You Depressed, Taking Antidepressants and Losing Your Libido? What You Can Do About It”
(March 2, 2009)
Woolston, Chris, MS
“Medicines and Sex: Not Always a Good Mix”
(Last updated: March 11, 2014)
International Society for Sexual Medicine
“What medications might lower a person’s libido?”
(February 1, 2014)
“High blood pressure and sex: Overcome the challenges”
(December 7, 2012)
Medical News Today
“What Are Benzodiazepines? What Are The Risks Of Benzodiazepines?”
(July 4, 2013)
National Institute of Mental Health
“Mental Health Medications”
Sexual Medicine Society of North America
“Opioids and Low Testosterone”